“The Great Christmas Crash of 2015”

I have been going to post around ten times in the last month. Each time starting, writing a line and giving up. I just haven’t been able to express myself in the same way since “The Great Crash of Christmas 2015”.

To bring you up to speed of my saga, I was suffering from tardive dyskinesia (uncontrolled muscle movement), a side effect of Abilify.  I had an urge to clench and un-clench my right leg and tap my left foot. My doctor and I decided to go off Abilify. Two weeks later I had a depressive meltdown. I went the next day to my psychiatrist and I started on Seroquel.

I was doing fine on that for about another two weeks until the depression hit again. I had no idea how bad I really was. The week of Christmas was a nightmare for me. The in-laws were here, my mom had died at Christmas just last year, Emily and kids weren’t there and my sister and Dad weren’t coming. I would excuse myself every night at 6 o’clock, go to my bedroom and drink wine. That didn’t put a dent in my mood. That should’ve been a clue, but still it wasn’t.

One morning I had a meltdown very similar to the last one six weeks ago. I called my dr to get in and he was out of the office on vacation. I couldn’t help crying on the phone to the receptionist. How humiliating. She gave me his cell number and I was too embarrassed to call so I texted asking for him to call at his earliest convenience. That’s right I was on the verge of suicide, but had the wherewithal to mind my manners.

He doubled my dosage of Seroquel. After a few days staying in bed watching every English mystery on Netflix , I finally felt better. John was amazing during this time. I will have to do a follow up on my new marriage soon.

After being on a prescription roller-coaster for the last three months all I can do now is stay the course and try to keep the fear at bay. I sometimes forget that even though medicated and a hell of a lot better, I still have a bipolar disorder to wrangle each day.

Hopefully I am back again, I would say normal, but that would be ridiculous.

[More to come, the rut of all ruts, drinking, medicinal weight gain, the turnaround of an abusive marriage, Adam Lambert, etc.  So much finally to  write about.]

 

Advertisements

Abilify Side Effects/Withdrawal

Oh, where to begin. I suppose where I left off in August.

I still have my nervous clenching, now in my leg. It’s not a tapping, but a clenching. If I really concentrate I can stop it. The urge is still there, not a pleasant one, a very annoying one like an itch or when you want to pop your elbow or knuckles. I am also having trouble sitting still in general. The only time I get any relief is when I’m asleep and, of course, I can’t enjoy it.

I talked to my psychiatrist about it two months ago when it had been happening for about 6 weeks. He said it could be a side effect of the abilify. He said to see what happened with my psychologist and some relaxation training. Well I never did the relaxation training, I am a non-believer, it’s never worked for me at least.

Fast forward two months later, it’s worse and I am having more trouble controlling it. My doctor has diagnosed it as:

Akathisia – a movement disorder in which there is a feeling of inner restlessness and a strong urge to be constantly moving.

I do swear occasionally. I would love to let loose a tirade right now, but won’t in fear of offending anyone reading.

At my doctor’s backing I went off the abilify slowly. I have been totally off it now for about 5 days. Withdrawal symptoms are a crashing 4 day headache and listless/low grade depression, a little irritability, but not much else.

Since I still have the restlessness and clenching leg I started to research it on line to see if anyone else has this. I found a lot of people with it when taking abilify, some much worse than mine. I could have it in my face or arms. Mine is a little easier to conceal. The thing is that it could be permanent! I am just hoping the drug isn’t totally out of my brain yet.

This leads me to a real disappointment with my cocktail of medications I thought was tweaked to perfection. I’m also feeling a little sorry for myself.

Drinking in the Afternoon

You know what I did today? I drank wine out of a mug so my son wouldn’t question me.  It was 12:30 in the afternoon.  I was feeling so depressed that I thought it might help. It was that second mug that finally put a dent in it.

I realize that the trauma of my mother dying is making me depressed. Very understandable. This may be the most normal reaction I’ve ever had to anything.

I have to get my act together. I think it’s the three weeks on overdrive trying to make her feel comfortable, help my family and come to grips with her dying. Now with nothing left to do I feel like I’ve fallen off the edge of a cliff. That’s when the  depression set in.

It’s “normal”, but when have I ever been normal?

Momentary Setback

What a monumental task it is to get into the groove of your life after a setback. Everyone has different setbacks and I’m sure there are some people who have no setbacks or at least will never admit it to themselves.

My setbacks always seemed to have to do with mood swings which I used to put down to PMS. It is amazing all the things a woman with undiagnosed mental illness can blame on the ebb and flow of normal female hormones.

The recent setback I had was going off Abilify. My doctor thought he might be duplicating the effect of medication because he had just upped the dosages on two of the others I’m taking. We agreed to try it.  I was all gung ho because I wondered if it was the reason for my weight gain.  He didn’t have to ask me twice!

I was fine for the first week except for the withdrawal symptoms, excessive sweating and dizziness. I was asking everyone in the office; is it hot in here or is it me? They were all convinced I was having premenopausal hot flashes.

Luckily, I had asked my doctor the last time I had a bout of depression what were the signs to watch for. I can’t decipher the difference between what I’m feeling and what should be normal. He gave me a simple parameter to follow: If you feel like you don’t want to wake up the next morning it’s time to call me.

This time I was feeling a lot of anxiety and depression, but as usual I wanted to be macho and try to face it. Again, what is me and what is normal? I started taking the Abilify again last Saturday and I am already looking back in amazement. The person I am today, literally today…October 27 and the person I was last week are like night and day.

I am constantly grateful that I am living in this day and age, found the right doctor and have health insurance.   Life is good.